Does Anti-Retroviral Therapy for HIV Cause Diabetes?

  • Medical Editor: William C. Shiel Jr., MD, FACP, FACR
    William C. Shiel Jr., MD, FACP, FACR

    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Ask the experts

Does antiretroviral therapy increase your chances for having diabetes?

Doctor's Response

Diabetes has been reported with increasing frequency in patients on antiretroviral therapy. This problem appears to be most closely associated with the use of protease inhibitors and usually resolves upon discontinuation of therapy. The actual diagnosis of diabetes in these patients is relatively uncommon. However, resistance to insulin and subtle elevation in blood sugars appear to occur with greater frequency. Whether these findings will lead to actual diabetes or the need for specific therapy is being investigated at this time. While we await additional information, patients and their healthcare providers must be aware of the metabolic complications of therapy, such as diabetes and lipid elevation. Patients on treatment should be monitored for these complications, and, when indicated, consideration should be given to changes in therapy or specific treatment for the metabolic problems.

Health Solutions From Our Sponsors

Reviewed on 1/11/2018
CONTINUE SCROLLING OR CLICK HERE FOR RELATED SLIDESHOW